Australian Teenager Suffers Severe Skin Reaction to Epilepsy Medication

An Australian teenage girl almost died on her birthday after suffering a serious toxic skin reaction to her epilepsy medications.

Danika Heron’s skin began to burn from the inside out, after the new epilepsy medicine she was prescribed triggered two serious skin reactions – Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), according to the (UK) Daily Mail.

Shortly before her 19th birthday Heron was prescribed Lamictal and Keppra, two medications that help control seizures. On the day of her 19th birthday in May, her eyes and lips were swollen. A rash on her chest quickly spread over her entire body. Doctors at a Sydney hospital initially misdiagnosed her condition as herpes and sent her home, the Daily Mail reports. Her symptoms became worse over the next four days and her mother took her to another hospital, where measles, foot-and-mouth disease, and chicken pox were diagnosed before tests revealed SJS and TEN. SJS and TEN have been reported as side effects of Lamictal and Keppra.

Stevens-Johnson and TEN often develop in reaction to medications, including the gout medication allopurinol; pain relievers such as acetaminophen and ibuprofen; anticonvulsants and antipsychotics; and some antibiotics. The conditions can also develop after an infection. SJS symptoms include facial and tongue swelling, rash, and blisters on the skin and mucous membranes of mouth, nose, eyes, and genitals; and shedding of the skin, according to the Mayo Clinic. These symptoms can be preceded by flu-like symptoms. TEN affects many parts of the body, but especially mucous membranes. About 20 percent of patients who develop these conditions die and many survivors face long-term complications including severe scarring or organ damage.

Heron spent almost a month in hospital, part of that time in a burn unit, as her entire body blistered, her mouth fused shut and she lost the top layer of skin on her face, chest, back and arms, the Daily Mail reports.

 

This entry was posted in Health Concerns, Keppra, Lamictal, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.